Volume 6, issue 5 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The algebraic crossing number and the braid index of knots and links

Keiko Kawamuro

Algebraic & Geometric Topology 6 (2006) 2313–2350

arXiv: 0907.1019


It has been conjectured that the algebraic crossing number of a link is uniquely determined in minimal braid representation. This conjecture is true for many classes of knots and links.

The Morton–Franks–Williams inequality gives a lower bound for braid index. And sharpness of the inequality on a knot type implies the truth of the conjecture for the knot type.

We prove that there are infinitely many examples of knots and links for which the inequality is not sharp but the conjecture is still true. We also show that if the conjecture is true for K and , then it is also true for the (p,q)–cable of K and for the connect sum of K and .

braids, braid index, Morton-Franks-Williams inequality
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M27
Forward citations
Received: 28 April 2006
Accepted: 21 July 2006
Published: 8 December 2006
Keiko Kawamuro
Math Department
Rice University
6100 S Main St
Houston TX 77005-1892